Cast your vote
You can rate an item by clicking the amount of stars they wish to award to this item.
When enough users have cast their vote on this item, the average rating will also be shown.
Your vote was cast
Thank you for your feedback
Thank you for your feedback
AuthorsBjörnsson, Einar S
MetadataShow full item record
CitationDrug-induced liver injury due to antibiotics., 52 (6-7):617-623 Scand. J. Gastroenterol.
AbstractDrug-induced liver injury (DILI) is an important differential diagnosis in patients with abnormal liver tests and normal hepatobiliary imaging. Of all known liver diseases, the diagnosis of DILI is probably one of the most difficult one to be established. In all major studies on DILI, antibiotics are the most common type of drugs that have been reported. The clinical phenotype of different types of antibiotics associated with liver injury is highly variable. Some widely used antibiotics such as amoxicillin-clavulanate have been shown to have a delayed onset on liver injury and recently cefazolin has been found to lead to liver injury 1-3 weeks after exposure of a single infusion. The other extreme is the nature of nitrofurantoin-induced liver injury, which can occur after a few years of treatment and lead to acute liver failure (ALF) or autoimmune-like reaction. Most patients with liver injury associated with use of antibiotics have a favorable prognosis. However, patients with jaundice have approximately 10% risk of death from liver failure and/or require liver transplantation. In rare instances, the hepatoxicity can lead to chronic injury and vanishing bile duct syndrome. Given, sometimes very severe consequences of the adverse liver reactions, it cannot be over emphasized that the indication for the different antibiotics should be evidence-based and symptoms and signs of liver injury from the drugs should lead to prompt cessation of therapy.
DescriptionTo access publisher's full text version of this article click on the hyperlink below
RightsArchived with thanks to Scandinavian journal of gastroenterology
- Idiosyncratic drug-induced liver injury: an overview.
- Authors: Hussaini SH, Farrington EA
- Issue date: 2007 Nov
- Antibiotic-induced liver toxicity: mechanisms, clinical features and causality assessment.
- Authors: Robles M, Toscano E, Cotta J, Lucena MI, Andrade RJ
- Issue date: 2010 Jul 2
- Drug-induced liver injury.
- Authors: Leise MD, Poterucha JJ, Talwalkar JA
- Issue date: 2014 Jan
- Drug-Induced Liver Injury: Highlights from a Review of the 2015 Literature.
- Authors: Sarges P, Steinberg JM, Lewis JH
- Issue date: 2016 Sep
- Necrotic cell death and suppression of T-cell immunity characterized acute liver failure due to drug-induced liver injury.
- Authors: Kakisaka K, Kataoka K, Suzuki Y, Okada Y, Yoshida Y, Kuroda H, Takikawa Y
- Issue date: 2016 Oct